Skip to Main content Skip to Navigation
Journal articles

On avoidance of patterns of the form σ-τ by words over a finite alphabet

Abstract : Vincular or dashed patterns resemble classical patterns except that some of the letters within an occurrence are required to be adjacent. We prove several infinite families of Wilf-equivalences for $k$-ary words involving vincular patterns containing a single dash, which explain the majority of the equivalences witnessed for such patterns of length four. When combined with previous results, numerical evidence, and some arguments in specific cases, we obtain the complete Wilf-classification for all vincular patterns of length four containing a single dash. In some cases, our proof shows further that the equivalence holds for multiset permutations since it is seen to respect the number of occurrences of each letter within a word. Some related enumerative results are provided for patterns $τ$ of length four, among them generating function formulas for the number of members of [$k$]$n$ avoiding any $τ$ of the form 11$a-b$.
Document type :
Journal articles
Complete list of metadata

Cited literature [16 references]  Display  Hide  Download

https://hal.inria.fr/hal-01349055
Contributor : Coordination Episciences Iam <>
Submitted on : Tuesday, July 26, 2016 - 5:14:54 PM
Last modification on : Thursday, September 7, 2017 - 1:03:44 AM

File

2559-9778-1-PB.pdf
Explicit agreement for this submission

Identifiers

  • HAL Id : hal-01349055, version 1

Collections

Citation

Toufik Mansour, Mark Shattuck. On avoidance of patterns of the form σ-τ by words over a finite alphabet. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2015, Vol. 17 no.2 (2), pp.181-202. ⟨hal-01349055⟩

Share

Metrics

Record views

121

Files downloads

738